The orientation of swimming bi-flagellates in shear flows

O'Malley, S. and Bees, M.A. (2012) The orientation of swimming bi-flagellates in shear flows. Bulletin of Mathematical Biology, 74(1), pp. 232-255. (doi: 10.1007/s11538-011-9673-1)

[img] Text



Biflagellated algae swim in mean directions that are governed by their environments. For example, many algae can swim upward on average (gravitaxis) and toward downwelling fluid (gyrotaxis) via a variety of mechanisms. Accumulations of cells within the fluid can induce hydrodynamic instabilities leading to patterns and flow, termed bioconvection, which may be of particular relevance to algal bioreactors and plankton dynamics. Furthermore, knowledge of the behavior of an individual swimming cell subject to imposed flow is prerequisite to a full understanding of the scaled-up bulk behavior and population dynamics of cells in oceans and lakes; swimming behavior and patchiness will impact opportunities for interactions, which are at the heart of population models. Hence, better estimates of population level parameters necessitate a detailed understanding of cell swimming bias. Using the method of regularized Stokeslets, numerical computations are developed to investigate the swimming behavior of and fluid flow around gyrotactic prolate spheroidal biflagellates with five distinct flagellar beats. In particular, we explore cell reorientation mechanisms associated with bottom-heaviness and sedimentation and find that they are commensurate and complementary. Furthermore, using an experimentally measured flagellar beat for Chlamydomonas reinhardtii, we reveal that the effective cell eccentricity of the swimming cell is much smaller than for the inanimate body alone, suggesting that the cells may be modeled satisfactorily as self-propelled spheres. Finally, we propose a method to estimate the effective cell eccentricity of any biflagellate when flagellar beat images are obtained haphazardly.

Item Type:Articles
Additional Information:The original publication is available at
Glasgow Author(s) Enlighten ID:Bees, Dr Martin
Authors: O'Malley, S., and Bees, M.A.
Subjects:Q Science > QA Mathematics
Q Science > QH Natural history > QH301 Biology
College/School:College of Science and Engineering > School of Mathematics and Statistics > Mathematics
Journal Name:Bulletin of Mathematical Biology
ISSN (Online):1522-9602
Published Online:09 June 2011
First Published:First published in Bulletin of Mathematical Biology
Publisher Policy:Reproduced in accordance with the copyright policy of the publisher.

University Staff: Request a correction | Enlighten Editors: Update this record